Welcome to the new Cancer Survivors Network website! Existing members can click HERE to review the changes and new features on CSN.

Neupogen and Vomiting?

JynxPhD
JynxPhD Member Posts: 11
My husband has just had his second neupogen shot in two days and he has now started to vomit. He has had SEVERE stomach pain for a couple days and saw the onco yesterday. Well his WBC count was low so he was prescribed a neupogen shot a day for 3 days and IV fluid. All of this other symptoms (sore mouth, swollen tongue, sore back, joint pain, etc) are now gone but his stomach pain is still the same. He has started vomiting (only 3 times today) now. Is vomiting a side effect of neupogen? He sees the nurse again tomorrow and he will ask then but I was looking for your experiences.

Comments

  • DennisR
    DennisR Member Posts: 148
    I would say that vomiting,
    I would say that vomiting, nausea, joint, muscle, and bone pain, are all side effects of neupogen, at least that was my experience. I took some tylenol for the pain and some anti-nausea pills for the rest.
    neupogen puts your bone marrow on overdrive and there is a lot of discomfort with it. For me it lasted about a week, then began to ease up a bit for the next two weeks, then we did it all over again. I had to give myself the shots and cheated a few times, but it wasn't a great idea to do so and the results showed up at the next blood test and they sent me home with twice as much. couldn't win.
  • DennisR
    DennisR Member Posts: 148
    DennisR said:

    I would say that vomiting,
    I would say that vomiting, nausea, joint, muscle, and bone pain, are all side effects of neupogen, at least that was my experience. I took some tylenol for the pain and some anti-nausea pills for the rest.
    neupogen puts your bone marrow on overdrive and there is a lot of discomfort with it. For me it lasted about a week, then began to ease up a bit for the next two weeks, then we did it all over again. I had to give myself the shots and cheated a few times, but it wasn't a great idea to do so and the results showed up at the next blood test and they sent me home with twice as much. couldn't win.

    and headaches, let's not
    and headaches, let's not forget the headaches.
  • JynxPhD
    JynxPhD Member Posts: 11
    DennisR said:

    and headaches, let's not
    and headaches, let's not forget the headaches.

    Things aren't good
    First, thanks Dennis for your help. It really is comforting.

    Well the doctor had to admit my husband to the hospital tonight. He has lost over 10 lbs in a week from not eating and vomiting. The 3 neupogen shots haven't worked. His count has continued to drop not rise. A CT scan showed nothing wrong with his GI tract to cause the severe pain and vomiting. The point now is to control nausea and pain with meds, start a liquid diet, and keep him from developing an infection.

    We have started a blog, etc. about his experiences if anyone is interested. It can be found at thebarragerfoundation.com
  • DennisR
    DennisR Member Posts: 148
    JynxPhD said:

    Things aren't good
    First, thanks Dennis for your help. It really is comforting.

    Well the doctor had to admit my husband to the hospital tonight. He has lost over 10 lbs in a week from not eating and vomiting. The 3 neupogen shots haven't worked. His count has continued to drop not rise. A CT scan showed nothing wrong with his GI tract to cause the severe pain and vomiting. The point now is to control nausea and pain with meds, start a liquid diet, and keep him from developing an infection.

    We have started a blog, etc. about his experiences if anyone is interested. It can be found at thebarragerfoundation.com

    Hi Jynx,
    I suspect your

    Hi Jynx,
    I suspect your husband has acquired some sort of stomach bug, probably flu related, which wouldn't be unusual for a patient with low WBCs. I had several attacks similar to what your husband is having and was treated with antibiotics. The side effects of the antibiotics can exacerbate your husband's symptoms and keep the WBCs low as well and diminish the benefits of the neupogen temporarily.
    Make sure your husband stays away from fresh fruit, raw veggies, lettuce, etc for awhile, when I finished my bmt those items were strictly forbidden in my diet because of the low WBC counts. I thought I was doing the right thing by stopping at the fresh fruit & veg markets on my way to the bmt clinic every morning, but was informed it was the very worst thing I could do. go figure. Canned stuff is ok though. They didn't mention that when I did the Chemo and used the Neupogen, but that's when I had the most trouble with the stomach problems.
    I'm sure your Drs will figure out what's going on with your husband, Jynx, sometimes dealing with cancer can be very difficult and confusing, not to mention frightening.
    I wish you both the best of luck.
    DennisR